Adding hydroxyurea to a salvage combo?
Jun 21, 1999
I am a female, with current t-cells of 270. I have never had an OI, or any other manifestations of HIV.
Since December '98, I have been on a combo of D4T, ddi, Fortovase, Viracept, and Sustiva (with Claritin, and Ortho Novum). I had 6 months' suppression prior to that from that same combo with Viramune instead of the Sustiva. I am already immune to crixivan, AZT, 3TC, and Norvir.
My viral load has slowly climbed to 1000, since this new combo, and I experience fitful sleep and mild moodiness since beginning the Susiva.
It has been recommended that I now add hydroxyurea to pump up the regimen, and switch back to Viramune rather than lose sleep from the Sustiva.
Can you tell me of hydroxyurea's side effects, and any long-term effects on female reproductive systems as I am still of childbearing age. Also, most importantly, the million $$ question: Can I get the same results with fewer drugs?
Response from Dr. Cohen
Well, a tough set of questions.
First a side note - the Ortho Novum you are on I assume for birth control - is less effective in the presence of Nelfinavir/Viracept - as the blood levels are reduced. So you should investigate alternatives to the pill to be sure...
About hydroxyurea - its main side effects are some possible changes in lowering some of the cell counts - like a lower white cell count, or red cell, or platelet count. This does not always happen, and if it does, is sometimes just a small reduction, and the benefit can make it worth tolerating this effect if it happens. The other side effect is sometimes to just increase the side effects of the d4T and or ddI you are on - like increase the risk of neuropathy. Some have also noted hair loss. And there is not much long term info on reproductive cells - other than avoiding becoming pregnant while on it as it does interfere with cellular replication/activation. These side effects are fortunately all likely to be reversible - with either stopping the med, or even dose adjustments. Hydroxyurea does now come in 200 and 300 mg. capsules, and it may be that if 500 mg twice a day is helpful but causes significant side effects for you, you could tolerate 400 mg twice a day instead...
As for the med combo - one consideration is to get a genotype to see which of the meds is "giving up" here - since there are some mutations that are associated with significant loss of effect and might allow you to simplify your combo. For example, if you saw a 103 mutation in the RT gene - you might not be benefitting much from the Sustiva, or the Viramune you are considering in its place. Similarly, if you saw a mutation in the protease gene at position 30, we might reconsider the nelfinavir. And so on. But this isn't always clear, and a viral load of 1000 is sometimes too low for these tests to be able to measure your HIV.
As for ways to simplify - your options of meds available now include abacavir in the nuke category, and amprenavir, the newest PI. And there are some experimental meds to know about, like ABT 378 a new PI, or adefovir which has shown some activity and can be available to you... You don't mention why you think your HIV is resistant to both Crix and Norvir - since sometimes a viral load rebound on, for example, azt/3tc/Crix is initially associated with loss of effect from just the 3TC - and the Crix might still be useful... especially if combined with the Norvir, since that allows a higher level of Crix in the body.
However - it sadly is not clear how to simplify your current multidrug combo, especially without a genotype type test -- and even with one it is difficult to be certain. But that test could be helpful here. But we can't easily predict which of the meds are doing the work in your combo and which might be less potent. We also don't know how well either of the newer options I mentioned could be used instead of what you are now on. Each of the meds you are now on has a decent chance of still being active given what you have taken in the past - and hydroxyurea is a very reasonable med to add now.
But there are options. Like to consider if abacavir could be safely used instead of one of the protease inhibitors. It is only one pill twice a day, instead of what you are taking, so it may be attractive for that reason, and doesn't have diarrhea as a side effect, which I suspect is an ongoing problem for you with this combo. Or if amprenavir could be used instead of the PI's you are now on. If this combo is working from the lab test point of view, but you are increasingly miserable from the meds - you need to work with someone who is expert at HIV med adjustment to consider what options and educated guesses might improve how you feel while minimizing the risk to the success in stopping HIV.
good luck. CC
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Black Spots A Symptom Of Acute HIV Infection?
- Burning Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Rash After Swallowing Sperm Sign Of HIV AIDS
- Short Term And Long Term Effects Of Genital Herpes
- What Can Cause Vaginal Pain In A Toddler?
- Afraid Of False Negative Hiv Test
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.